Florida, 2009

Heavy Rain in Florida, June 2, 2009

June 2, 2009 · NWS KEY · 1 event in 1 county or zone

Strong thunderstorms developed over Key West, and passed south into the nearshore Atlantic Waters. Gale force wind gusts and street flooding were observed at Key West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Strong thunderstorms developed over Key West, and passed south into the nearshore Atlantic Waters. Gale force wind gusts and street flooding were observed at Key West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 2, 9:00 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 2, 9:00 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1000 AM EDT TUE JUN 2 2009

.DISCUSSION...IN THE UPPER LEVELS...700-200 MB...LATEST AVAILABLE
SATELLITE IMAGERY OVERLAID WITH STREAMLINE ANALYSIS AS OF 900 AM
DETECT A 40 TO 50 KNOT SOUTHERN BRANCH OF THE JETSTREAM MOVING FROM
CENTRAL MEXICO TO ACROSS THE SOUTHERN GULF OF MEXICO AND OVER THE
FLORIDA KEYS. A WARM CORE MID AND UPPER ANTICYCLONE REMAINS FIXED
OVER THE WESTERN CARIBBEAN SEA. THE FLORIDA KEYS ARE BENEATH THE
NORTHERN PERIPHERY OF THIS HIGH PRESSURE SYSTEM...BENEATH WEAK
ANTICYCLONIC FLOW ALOFT.

IN THE LOWER TO MIDDLE LEVELS...SURFACE TO 700 MB...LATEST SATELLITE
IMAGERY OVERLAID WITH SURFACE OBSERVATIONS AND ANALYSIS AS OF 900 AM
DETAILS ONLY A WEAK RIDGE OVER THE SOUTHEASTERN UNITED STATES. ON
THE REGIONAL SCALE...A NEAR 1020 MB RIDGE WAS POSITIONED ACROSS THE
SOUTH FLORIDA PENINSULA. THE 12Z KEY WEST MORNING SOUNDING STILL
ILLUSTRATED AN OVERALL MODERATELY MOIST TO MOIST SOUNDING WITH PWAT
AT 1.75 INCHES OR .03 INCHES HIGHER THAN 24 HOURS AGO.
HOWEVER...THERE WAS AMPLE DRY AIR IN THE 900-800 MB LAYERS AS WELL
AS IN THE 700 TO 500 MB LAYERS. THERE WAS A LIGHT SOUTHEAST FLOW
PRESENT FROM THE SURFACE TO 5000 FOOT LAYERS.

.CURRENTLY...AS OF 900 AM...LATEST VISIBLE SATELLITE IMAGERY SHOWERS
PARTLY TO MOSTLY CLOUDY SKIES ENCOMPASSING MUCH OF THE KEYS ISLAND
CHAIN. KEY WEST RADAR SCANS DISPLAY ONLY ISOLATED SHOWERS SOUTH OF
THE ISLAND CHAIN...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE
PRESENT WITHIN NORTHWARD MOVING BOUNDARIES IN THE NEARSHORE AND
OFFSHORE GULF WATERS. TEMPERATURES OUTSIDE OF SHOWERS OVER THE
ISLANDS HAVE REACHED THE MIDDLE 80S WITH DEWPOINTS IN THE MIDDLE
70S. C-MAN STATIONS ARE REGISTERING LIGHT TO GENTLE EAST TO
SOUTHEAST WINDS BETWEEN 5 AND 10 KNOTS ALONG THE REEF AND IN
SOUTHERN FLORIDA BAY.

.SHORT TERM...REST OF TODAY...IN THE MIDDLE AND UPPER LEVELS(500-200
MB)...THE LATEST AVAIL RUNS OF THE LARGE SCALE MODELS CONTINUE TO
SHOW THE NORTHERN PERIPHERY OF THE WARM CORE CARIBBEAN ANTICYCLONE
TO REMAIN IN PLACE THROUGH THE REST OF THE DAY. ACCORDING TO THE 06Z
GFS FORECAST SOUNDING...THIS WOULD ALLOW FOR SOME SLIGHT MID TO
UPPER LEVEL WARMING AND DRYING...WITH THE 500 MB TEMP WARMING A
DEGREE OR TWO THROUGHOUT THE DAY. THE 06Z NAM AND 06Z GFS SOUNDINGS
ARE FORECASTING PWAT TO REMAIN BETWEEN 1.75 AND 2.00 INCHES THROUGH
00Z. GIVEN ONLY SLIGHT MIXING AND WARMING...WHATEVER MID AND UPPER
DRY AIR THATS IN PLACE WILL HAVE LITTLE AFFECT TO QUELL A PATTERN
CONDUCIVE TO STRONG MESOSCALE FORCING. THE STRONG MESOSCALE IMPACTS
ARE DUE TO THE AMOUNT OF AVAILABLE LOW TO MIDDLE LEVEL MOISTURE
COUPLED WITH NORMAL JUNE INSOLATION.

IN THE LOWER AND MIDDLE LEVELS...(SURFACE TO 700 MB)...THIS
AFTERNOON...A WEAK LOWER LEVEL RIDGE HAS BECOME BETTER ESTABLISHED
ACROSS THE SOUTH FLORIDA PENINSULA...HOWEVER...GIVEN ABUNDANT
BOUNDARIES IN PLACE ACROSS THE NEARSHORE AND OFFSHORE GULF
WATERS...WOULD EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
CONTINUE TO FIRE THROUGH THE REST OF THE MORNING AND THE AFTERNOON
ACROSS THESE WATERS. AS THE DAY ROLLS ON AND ADDITIONAL HEATING
OCCURS OVER THE ISLANDS AND THE SOUTH FLORIDA MAINLAND...LOWER LEVEL
WINDS WILL BACK TO A FAVORABLE DIRECTION FOR CUMULUS LINE
CONVECTION. THIS WILL HELP TO FIRE UP SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS NEAR THE KEYS. ANY OF THESE BOUNDARIES IN THE LOWER
KEYS WILL BE TOO CLOSE TO THE BOUNDARIES THAT ARE PRESENTLY ACTIVE
IN THE IMMEDIATE NEARSHORE GULF WATERS...THUS INITIATING NEW
CONVECTION NEAR AND OVER THE LOWER KEYS. AS A RESULT...MAY RAISE UP
POPS ACROSS THE LOWER KEYS INTO THE HIGHER OR HIGH CHANCE CATEGORY
FOR THE AFTERNOON HOURS. WILL KEEP 30 PERCENT RAIN CHANCES GOING
ACROSS THE MIDDLE AND UPPER KEYS.

&&

.MARINE...REST OF TODAY...BOUNDARIES SITUATED ACROSS THE NEARSHORE
GULF WATERS NORTH OF THE LOWER KEYS AND THE OFFSHORE CHOKOLOSKEE
WATERS WILL SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS
AFTERNOON. ENOUGH MIDDLE LEVEL DRY AIR COULD ALLOW FOR ISOLATED WIND
GUSTS OVER 35 KNOTS WITHIN THESE SHOWERS AND STORMS. DURING THE
AFTERNOON...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL FIRE
WITHIN THE KEYS CUMULUS LINE AND ADDITIONAL SHOWERS AND
THUNDERSTORMS MAY MIGRATE SOUTHWEST FROM SEA BREEZE GENERATED
CONVECTION OVER THE EXTREME SOUTHERN TIP OF THE PENINSULA. AS A
REMINDER SPECIAL MARINE WARNINGS WILL BE ISSUED WHEN RADAR INDICATES
THAT ISOLATED WIND GUSTS EXCEEDING 35 KNOTS ARE LIKELY. IN
ADDITION...CONDITIONS WILL BE SOMEWHAT FAVORABLE FOR WATERSPOUT
DEVELOPMENT. MARINERS SHOULD ALSO LOOK FOR WATERSPOUTS THAT FORM
ALONG THE EDGE OF LONG DARK FLAT CLOUD BASES. IF YOU SIGHT A
WATERSPOUT...DETERMINE THE DIRECTION ITS GOING...AND MOVE IN THE
OPPOSITE DIRECTION.  LISTEN TO NOAA WEATHER RADIO FOR POSSIBLE
MARINE STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE IN KEY WEST.

&&

.AVIATION...FOR THE REMAINDER OF TODAY...VFR CONDITIONS WILL
PREDOMINATE AT THE KEY WEST AND MARATHON TERMINALS...WITH AN
OCCASIONAL MVFR CEILING OR VISIBILITY POSSIBLE IN A SHOWER OR
THUNDERSTORM MAINLY THIS MORNING. THE LOW LEVEL FLOW WILL BE LIGHT
OUT OF THE EAST TO SOUTHEAST OF LESS THAN 10 KNOTS.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE/GRIDS............FUTTERMAN
AVIATION/NOWCASTS/CLIMATE......APA
DATA ACQUISITION/UPPER AIR.....ROSS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 2, 5:27 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
627 AM EDT TUE JUN 2 2009

FLZ076>078-GMZ031>033-052>054-072>075-031030-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
627 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THE PRIMARY WEATHER HAZARD TODAY ACROSS THE FLORIDA KEYS AND
SURROUNDING WATERS IS LIGHTNING. LIGHTNING CAN STRIKE IN AND NEAR ANY
THUNDERSTORM. SCHEDULE YOUR OUTDOOR ACTIVITIES TO AVOID EXPOSURE TO
THE LIGHTNING HAZARD. WHEN LIGHTNING THREATENS...GO TO A SAFER
LOCATION WITHOUT HESITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PRIMARY WEATHER HAZARD TODAY ACROSS THE FLORIDA KEYS AND
SURROUNDING WATERS IS LIGHTNING. LIGHTNING CAN STRIKE IN AND NEAR ANY
THUNDERSTORM. SCHEDULE YOUR OUTDOOR ACTIVITIES TO AVOID EXPOSURE TO
THE LIGHTNING HAZARD. WHEN LIGHTNING THREATENS...GO TO A SAFER
LOCATION WITHOUT HESITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WATERSPOUTS...STRONG WINDS IN
EXCESS OF 35 MPH...AND SIGNIFICANT FLOODING. THANK YOU.

In the hours before

Local storm report, Jun 2, 10:02 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1102 AM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND GST     KEY WEST                24.55N 81.76W
06/02/2009  M39 MPH          LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            A NORTHERLY WIND GUST OF 34 KTS...OR 39 MPH...WAS
            MEASURED ON THE ROOF OF THE NATIONAL WEATHER SERVICE
            OFFICE IN KEY WEST AT 1050 AM EDT. THIS GUST WAS
            ASSOCIATED WITH A PASSING THUNDERSTORM.

&&

ROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Monroe

When
June 2, 10:25 AM EST to 11:15 AM EST
Where
Monroe County, 1.12 mi WSW of Stock Is
Reported by
Post Office
Coordinates
24.562, -81.796

Street flooding to a depth of two feet was observed at the corner of White and Eaton Streets in Key West, with a NWS employee reporting water one foot deep at the intersection of Thompson and Seminary Streets. 2.22 inches of rain was measured at the NWS Key West office from 09:45 AM to 10:45 AM EST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184734.